Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 9, 2020, 11:44 AM EDT for 4 counties in Virginia; Frederick County, Montgomery County, Washington County, Maryland; Berkeley County, Jefferson County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2020, 11:44 AM EDT (15:44 UTC)
- Expired
- Apr 9, 2020, 12:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Montgomery County, MD, Washington County, MD, City of Winchester, VA, Clarke County, VA, Frederick County, VA, Loudoun County, VA, Berkeley County, WV, Jefferson County, WV
The radar
The Sterling radar (KLWX), 45 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -589 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 10:22 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 9, 10:22 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1022 AM EDT Thu Apr 9 2020
.SYNOPSIS...
A cold front will move through our region this afternoon. High
pressure build over our region Friday into Saturday. Another system
affects our area Sunday into Monday. High pressure builds back into
our region through the middle parts of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front is crossing the Appalachians at mid morning. Multiple
bands of convection are located along and slightly ahead of the
front. The sunny/calm break this morning will be quickly
replaced by deteriorating weather conditions as the front sweeps
eastward through the midday hours. While any convection can
produce gusty winds given strong background wind flow, the best
convection of forcing and instability appears to be over the
northeast quadrant of our forecast area (including the
Baltimore Washington metro area). Localized damaging wind gusts
have the highest chance of occurring in this area.
While the main band of convection will likely exit by 2 PM or
so, some guidance has additional showers (or even a narrow line)
occurring this afternoon, especially across northern areas.
While any of these could produce gusty winds, the pressure surge
with the front will likely already be causing very strong winds
with gusts of 45-55 mph. A Wind Advisory remains in effect for
northern and western parts of the area.
Winds will lessen a bit after dark but will likely remain gusty
across most of the area. Cooler air will also arrive with lows
in the 30s to around 40. Upslope snow showers (perhaps even
squalls) are possible along the Allegheny Front.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build into our region behind an exiting
cold front on Friday. A westerly flow will lead to some upslope
precipitation along and west of the Allegany front. As temperatures
will hover near to below freezing, the higher elevations will likely
experience some snow. As of now we only have a few inches for our
highest elevations and we don't expect any advisory level snowfall
at this time. The strong pressure gradient will remain in place on
Friday which will lead to strong, gusty winds throughout our region.
There is a potential that we may need to issue another wind advisory
for portions of our area on Friday. A few sprinkles/showers can't be
ruled out for portions of our forecast area mainly along the Mason
Dixon Line as vort energy from an upper level low drops southward
into area and combines with a strong jet aloft to provide lift.
The gradient winds will continue to weakened Friday evening and into
Saturday as the surface low continues to lift northeastward away
from our region. As winds become light and cooler air moves into our
region, we may need to issue some frost/freeze headlines for
portions of our forecast area Friday night into Saturday morning.
High pressure will be firmly in place over our region Saturday with
winds becoming light. Temperatures will be much cooler with daytime
temps in the 50s and lower 60s. A warm front will lift north of our
area late Saturday night. Winds will become southerly leading
advection of warmer and more moist air into our area. A few showers
will be possible mainly in western and northern Maryland but there
remains a lot of uncertainty.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will continue to move offshore Sunday while low
pressure in the southern stream of the jet moves through the
southern Plains into the Gulf Coast States. An upper-level trough
over the Rockies into central CONUS will continue to dig, which is
shown in guidance by it becoming more meridional.
The southern stream system will tap into moisture from the Gulf of
Mexico, and that warm and moist air will begin to overrun cooler air
in our area. Therefore, clouds are expected to increase along with
increasing chances for rain. The exact timing is still uncertain
this far out. The southern stream low over the Gulf Coast States
will track northwest west of the Appalachians and into the Great
Lakes Sunday night into Monday. The low will become occluded, and an
occluded boundary will extend southeast from the low into a a coastal
low. The coastal low is expected to track between I-95 and the Mid-
Atlantic Coast Monday. Plenty of moisture, along with a potent
jet stream both at the low and upper-levels means that rain is
expected Sunday night into Monday. Rain may be heavy due to the
copious amounts of moisture and strong forcing from the jet
dynamics. Also, with a very strong wind field, there is a threat for
severe thunderstorms. Confidence is still low due to limited
instability, but even a little instability may be enough to cause
locally damaging winds and perhaps a spin up. The best chance for
this to occur would be late Sunday night through midday Monday.
The dry slot should move in later Monday, allowing for conditions to
improve, but a cold front will pass through later Monday into
Tuesday. The boundary may stall out nearby through Wednesday with
waves of low pressure tracking along it. This may bring unsettled
conditions. Warm conditions are most likely ahead of the boundary
Monday, but noticeably chillier conditions are possible during the
middle portion of next week.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A line (possibly two) of showers and thunderstorms will impact
the area from mid morning into the afternoon. MRB will be first
impacted during the middle parts of this morning with IAD/DCA
and eastward to BWI/MTN being impacted later this morning and
early afternoon. A bit uncertain as to whether any convection
crosses CHO. A brief period of strong winds are possible with
this line. Strong background westerly winds of 25 to 35 knots
with periods of 40+ knot gust winds are expected for all
terminals throughout today. VFR conditions are expected outside
of showers/storms.
Strong westerly winds will continue into Friday with gusts of 25 to
35 knots possible. Winds are expected to slowly taper off Friday
evening and into Saturday. No flight restrictions are expected
Friday and Saturday.
Rain is expected to overspread the terminals later Sunday into
Sunday night along with subVFR cigs/vsbys. A very strong wind field
aloft means that low-level wind shear is a concern Sunday night into
Monday. Also, heavier showers and even thunderstorms are possible.
Gusty to damaging winds cannot be ruled out, but confidence is low
at this time. Conditions should improve later Monday as a dry slot
works its way into the area.
&&
.MARINE...
Even though the Gale Warning is now in effect for all waters,
winds across much of the area have been slow to ramp up.
However, the cold front is crossing the Appalachians, and there
could be sudden onset gales in its wake, even if the winds
aren't convectively induced. If winds are less than 15 knots,
we'll issue Special Marine Warnings for the sudden onset of gale
conditions. Otherwise, SMWs will be reserved for winds greater
than 48 kt with convection.
Multiple lines of showers and perhaps thunderstorms will be
possible over waters during the midday and early afternoon
which will be capable of producing periods of strong winds.
Small Craft Advisories in effect through tonight. Gale Warnings
may be needed again Friday before winds gradually diminish
through Saturday.
Low pressure will pass by to the west later Sunday into Monday.
Gusty south to southeast winds are likely, with the strongest winds
most likely Sunday night into Monday morning. Rain and perhaps even
a couple thunderstorms are expected. Gusty to damaging winds are
possible in any thunderstorms that develop. A brief waterspout is
possible as well, given a very strong wind field aloft. Confidence
for this to occur is low at this time.
&&
.TIDES/COASTAL FLOODING...
DC SW Waterfront has reach minor flood this morning. Water
levels will recede behind a strong front crossing today, so no
further issues are expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 5 PM EDT this afternoon for DCZ001.
Coastal Flood Advisory until noon EDT today for DCZ001.
MD...Wind Advisory until 5 PM EDT this afternoon for MDZ003>006-011-
013-014-501>508.
VA...Wind Advisory until 5 PM EDT this afternoon for VAZ025>031-
052>054-501-503>508.
WV...Wind Advisory until 5 PM EDT this afternoon for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT Friday
for ANZ530>543.
Gale Warning until 6 PM EDT this evening for ANZ530>543.
&&
SYNOPSIS...JMG
NEAR TERM...ADS
SHORT TERM...JMG
LONG TERM...BJL
AVIATION...BJL/ADS/JMG
MARINE...BJL/ADS/JMG
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Apr 9, 5:16 AM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 516 AM EDT Thu Apr 9 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 516 AM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A line of showers and isolated thunderstorms will be capable of producing damaging winds today. The best chance for a heavier shower or thunderstorm will be between 11 AM and 2 PM. A Wind Advisory is in effect for the Baltimore and Washington Metropolitan areas from 10 AM until 5 PM today. Westerly winds will gust around 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday West to northwest wind gusts around around 50 mph are possible Friday. A Wind Advisory may be needed. A Gale Warning may be needed for the waters Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-101000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 516 AM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A line of showers and isolated thunderstorms may produce locally damaging winds today. The best chance for a heavier shower or thunderstorm will be between 10 AM and 1 PM across northern Virginia, eastern West Virginia, as well as northern and central Maryland. A Wind Advisory is in effect for northern and central Maryland, northern Virginia, the Shenandoah Valley, Potomac Highlands, and eastern West Virginia from 10 AM until 5 PM today. Westerly winds will gust around 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday West to northwest wind gusts around 50 mph are possible Friday, especially over the higher elevations and across northern and central Maryland, northern Virginia and eastern West Virginia. A Wind Advisory may be needed. Freezing temperatures are possible Friday night north and west of the I-95 corridor. A freeze warning may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Local storm report, Apr 9, 8:06 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 AM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM MARINE TSTM WIND 2 SE COBB ISLAND 38.24N 76.83W
04/09/2020 M39 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX2000943
DHLocal storm report, Apr 9, 8:09 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
809 AM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM MARINE TSTM WIND 7 SSE SAINT GEORGE ISLA 38.01N 76.45W
04/09/2020 M39 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX2000944
DHLocal storm report, Apr 9, 8:21 AM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
821 AM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM MARINE TSTM WIND POINT LOOKOUT 38.04N 76.32W
04/09/2020 M40 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX2000945
DHLocal storm report, Apr 9, 8:49 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 AM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM MARINE TSTM WIND 8 E SMITH ISLAND 37.97N 75.88W
04/09/2020 M40 MPH ANZ543 MD BUOY
&&
EVENT NUMBER LWX2000946
DHSpecial weather statement, Apr 9, 10:57 AM EDT, 47 minutes before
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1057 AM EDT Thu Apr 9 2020 MDZ003-501-502-VAZ027-028-503-504-WVZ050>053-055-501>506-091615- Washington-Extreme Western Allegany-Central and Eastern Allegany- Shenandoah-Frederick VA-Western Highland-Eastern Highland- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- Including the cities of Hagerstown, Frostburg, Cumberland, Strasburg, Woodstock, Mount Jackson, New Market, Winchester, Hightown, Monterey, Romney, Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 1057 AM EDT Thu Apr 9 2020 ...SUDDEN ONSET OF GUSTY WINDS... As of 10:57 AM...a strong cold front accompanied by showers was located from just east of Cumberland Maryland to Franklin West Virginia. This front is moving east at about 50 MPH. A sudden onset of westerly wind gusts in excess of 50 MPH are expected. This includes eastern West Virginia, western Maryland and Highland County in western Virginia. Winds of this magnitude are capable of damaging tents, blowing around unsecured outdoor objects, and knocking down branches, trees and power lines resulting in power outages. The onset of strong winds should reach a line from Hagerstown Maryland to Martinsburg West Virginia to Moorefield West Virginia to Monterey Virginia by about 11:30 AM, and then the Catoctins of northern Maryland to Winchester Virginia to Shenandoah Mountain by noon. Should showers or thunderstorms along this front intensify and wind gusts in excess of 58 MPH become imminent, Severe Thunderstorm Warnings would be issued. DHOF
Special weather statement, Apr 9, 11:19 AM EDT, 25 minutes before
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1119 AM EDT Thu Apr 9 2020 DCZ001-MDZ004-005-503>505-VAZ025-026-029>031-038>040-051>054-501- 502-505>508-092130- District of Columbia-Frederick MD-Carroll-Northwest Montgomery- Central and Southeast Montgomery-Northwest Howard-Augusta- Rockingham-Page-Warren-Clarke-Greene-Madison-Rappahannock- Culpeper-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Northern Fauquier- Southern Fauquier-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Washington, Frederick, Ballenger Creek, Eldersburg, Westminster, Germantown, Damascus, Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon, Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Luray, Shenandoah, Stanley, Front Royal, Berryville, Stanardsville, Madison, Culpeper, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville, Chantilly, McLean, Franconia, Arlington, Alexandria, Falls Church, Warrenton, Turnbull, Purcellville, Leesburg, Ashburn, Sterling, Big Meadows, and Wintergreen 1119 AM EDT Thu Apr 9 2020 ...SUDDEN ONSET OF GUSTY WINDS... As of 11:15 AM...a strong cold front accompanied by showers and developing thunderstorms was located from just west of Hagerstown Maryland to just west of Martinsburg West Virginia to near Shenandoah Mountain. This front is moving east at about 50 MPH. A sudden onset of westerly wind gusts in excess of 50 MPH is expected. This includes north-central Maryland, northern Virginia, the northern and central Virginia Blue Ridge and the central Shenandoah Valley. Winds of this magnitude are capable of damaging tents, blowing around unsecured outdoor objects, and knocking down branches, trees and power lines resulting in power outages. The onset of strong winds should reach a line from Frederick Maryland to Harrisonburg Virginia by noon, and then approach the Interstate 95 corridor between noon and 1:00 PM. Should showers or thunderstorms along this front intensify and wind gusts in excess of 58 MPH become imminent, Severe Thunderstorm Warnings would be issued. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:13 PM EDT | Wind Advisory | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 21 more | 23 hr |
| Apr 9, 2:42 AM EDT | Severe Thunderstorm Warning | LWX | Highland | 63 min |
| Apr 9, 3:14 AM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 61 min |
| Apr 9, 5:33 AM EDT | Special Marine Warning | LWX | 51 min | |
| Apr 9, 7:58 AM EDT | Special Marine Warning | LWX | 66 min | |
| Apr 9, 12:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Apr 9, 12:06 PM EDT | Special Marine Warning | LWX | 114 min | |
| Apr 9, 12:43 PM EDT | Special Marine Warning | LWX | 52 min | |
| Apr 9, 12:58 PM EDT | Special Marine Warning | LWX | 37 min | |
| Apr 9, 7:37 PM EDT | Gale Warning | LWX | 26 hr | |
| Apr 9, 7:37 PM EDT | Small Craft Advisory | LWX | 46 hr | |
| Apr 9, 7:38 PM EDT | Wind Advisory | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 20 more | 22 hr |
| Apr 9, 7:47 PM EDT | Freeze Watch | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 16 more | 19 hr |
| Apr 9, 3:19 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 9 hr |
| Apr 9, 11:51 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery | 39 min |
| Apr 9, 12:13 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 47 min |
| Apr 9, 12:24 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 66 min |
| Apr 9, 1:16 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford, City of Baltimore | 18 min |
| Apr 9, 2:52 AM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in Maryland, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.